Alert archive / Alabama / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 147, NWS Mobile, AL

October 15, 2019Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Oct 15, 2019, 5:04 PM CDT for Mobile County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 15, 2019, 5:04 PM CDT (22:04 UTC)
Expired
Oct 15, 2019, 5:45 PM CDT
In force
41 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Mobile County, AL

The radar

The Mobile radar (KMOB), 37 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2019-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2019-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
341 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

033 
WUUS54 KMOB 152204
SVRMOB
ALC097-152245-
/O.NEW.KMOB.SV.W.0147.191015T2204Z-191015T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
504 PM CDT Tue Oct 15 2019

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northern Mobile County in southwestern Alabama...

* Until 545 PM CDT.

* At 503 PM CDT, a severe thunderstorm was located over Gulfcrest, or
  6 miles southwest of Citronelle, moving east at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Satsuma, Citronelle, Creola, Chunchula, Gulfcrest, Axis, Mount
  Vernon and Movico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3092 8838 3110 8835 3109 8797 3107 8796
      3109 8792 3107 8794 3105 8794 3103 8796
      3102 8793 3093 8794 3088 8798 3088 8797
      3087 8798 3087 8797 3086 8798 3086 8797
      3085 8796 3082 8796
TIME...MOT...LOC 2203Z 278DEG 16KT 3101 8829 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
677 
WWUS54 KMOB 152231
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
531 PM CDT Tue Oct 15 2019

ALC097-152245-
/O.CON.KMOB.SV.W.0147.000000T0000Z-191015T2245Z/
Mobile AL-
531 PM CDT Tue Oct 15 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHERN MOBILE COUNTY...

At 530 PM CDT, a severe thunderstorm was located over Chunchula, or 8
miles northwest of Creola, moving southeast at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Satsuma, Creola, Chunchula and Axis. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3090 8831 3104 8820 3101 8805 3098 8796
      3093 8794 3092 8796 3091 8796 3088 8798
      3087 8798 3088 8797 3086 8798 3085 8796
      3082 8796
TIME...MOT...LOC 2230Z 295DEG 19KT 3095 8817 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$
899 
WWUS54 KMOB 152246
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
546 PM CDT Tue Oct 15 2019

ALC097-152255-
/O.EXP.KMOB.SV.W.0147.000000T0000Z-191015T2245Z/
Mobile AL-
546 PM CDT Tue Oct 15 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MOBILE COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened and no longer 
poses an immediate threat to life or property.  Therefore, the 
warning has been allowed to expire.  However gusty winds are still 
possible with this thunderstorm.

LAT...LON 3090 8831 3104 8820 3101 8805 3098 8796
      3093 8794 3092 8796 3091 8796 3088 8798
      3087 8798 3088 8797 3086 8798 3085 8796
      3082 8796
TIME...MOT...LOC 2245Z 278DEG 16KT 3094 8811 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 15, 12:34 PM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, Oct 15, 12:34 PM CDT, 4 hours 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1234 PM CDT Tue Oct 15 2019

.DISCUSSION...See updated information for land areas and aviation
discussion below.

&&

.UPDATE...Made minor updates to the forecast this morning as temps
were running above forecast, so we adjusted temps upward a couple
of degrees. Also lowered rain chances across the southern half of
the area for the early afternoon as the primary rain band has
moved north. Additional showers and thunderstorms will develop
through the afternoon as the warm front moves north. An isolated
strong storm remains possible, however the risk is very low due to
weak lapse rates. /13

&&

.AVIATION...
18Z issuance...MVFR conditions will prevail through much of the
day with lower ceilings possible in and around scattered showers
and storms this afternoon. Lower ceilings return late tonight as
a cold front moves through the area Wednesday morning with more
showers and thunderstorms. /13

&&

PREV DISCUSSION... /issued 517 AM CDT Tue Oct 15 2019/

NEAR TERM /Now Through Tuesday night/...Today, minor shortwave
troughs stream move over the area embedded in the zonal aloft. A
deeper shortwave trough moving east over the Central Plains will
help in organizing a more southerly low level flow over the region.
This more organized southerly flow begins to move a stalled surface
boundary over the northern Gulf inland as a warm front today. North
of the surface front, isentropic upglide induced rain and
rainshowers will continue over the forecast area today. Elevated
instability and minor shortwaves moving through the zonal flow aloft
will be sufficient for isolated to scattered embedded thunderstorms
to bring locally heavier rainfall amounts. Guidance is consistent in
advertising the heavier rainfall amounts occurring along and north
of Highway 84, with this area highlighted by WPC as a marginal risk
of excessive rainfall amounts today. The continued rain-cooling over
northern portions of the forecast area will help to limit the
northern push of the warm front, with an expected final position
near the Highway 84 corridor today. With a very moist airmass over
the region (generally at or above 2" of layer precipitable water),
the convection forming today will be efficient rain producers,
bringing general rainfall amounts of 1 to 3 inches north of Highway
84, tapering downward going southward. The expected thunderstorms
can double that locally, especially if training occurs. Abnormally
dry conditions across the area will help to mitigate any flooding
issues, but ponding of water to minor flooding will still be
possible in poor drainage areas. Another issue to look at is the
possibility of strong to severe storms along and south of the warm
front. With MLCapes rising to around 1000 J/kg (possibly more if the
area sees decent heating), a few strong to marginally severe storms
are possible this afternoon. Adding in marginal wind shear for
organized storms, the area along and south of the front will need to
be monitored for possible storms capable of producing damaging wind
gusts. The rain cooling today across northern portions of the
forecast area will create a north to south gradient in temperatures,
with high temperatures ranging from the low 70s north of Highway 84
to low 80s closer to and along the coast.

Tonight, an upper trough digging southeast over the Upper
Mississippi River Valley and Midwest will shift the zonal flow over
the Southeast, and track of the passing shortwave energy, south.
This will shift the best rain coverage southward closer to the
coast. Low level flow becomes more southwesterly, with isentropic
upglide support weakening. Rainfall amounts decrease over the
forecast area as a result, decreasing the chance of any water
issues. Any surface based severe weather also decreases with the
loss of instability. Low temperatures tonight are expected to range
from the low to mid 60s north of Highway 84 to mid 70s along the
coast.
/16

SHORT TERM /Wednesday Through Thursday night/...A cold front
approaching from the northwest will move southeastward across the
region Wednesday morning and offshore by early afternoon. Showers
and thunderstorms will gradually come to an end as the front
passes and a northerly low level wind flow transports cooler and
drier air in the front's wake. Aloft, a moist westerly flow will
keep skies mostly cloudy to cloudy as high clouds advect over the
region. High temperatures west of the I-65 corridor will generally
top out in the 70s while locations to the east are could climb
into the low to mid 80s prior to frontal passage. A dry and cool
weather pattern should persist from late Wednesday afternoon
through Thursday night with temperatures for a change trending
generally cooler than climatological norms. Overnight lows
projected to range from the mid 40s to mid 50s over inland
locations and mid 50s to near 60 closer nearer the coast.
Thursday's high temperatures are forecast to range from near 70 to
the mid 70s. /08

LONG TERM /Friday Through Monday/...Surface high pressure shifts
east along the Eastern Seaboard on Friday and surface winds veer
to the east. The low level flow becomes southeasterly by Saturday
initiating another warming trend and advecting Gulf moisture over
the area. Aloft, the flow backs to a southwesterly flow and a
series of shortwave troughs are projected to propagate over the
region increasing the chance for showers and thunderstorms through
Monday. Temperatures through the weekend are expected to trend a
little warmer than seasonable norms and periods of scattered,
possibly numerous at times, showers and thunderstorms are
anticipated. /08

MARINE...Light to at times moderate onshore flow today will
become westerly tonight and offshore Wednesday as a cold front moves
towards, then over area coastal waters. Moderate to at times strong
offshore flow is expected Wednesday into Thursday. A system is
expected to develop over the Bay of Campeche Thursday, then move
north towards the northwestern Gulf coast. Winds become
southeasterly by the end of the day Friday, with moderate to strong
onshore winds expected. Seas will see some building Tuesday into
Wednesday with the organized onshore flow, but more significant
development is expected Friday into the weekend with the stronger
onshore flow. /16

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Oct 15, 5:27 AM CDT, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
527 AM CDT Tue Oct 15 2019

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-161030-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
527 AM CDT Tue Oct 15 2019

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

A few strong to marginally severe storms are possible south of
Highway 84 today. Damaging wind gusts are the primary threat.

Rain with embedded thunderstorms may create local ponding to
nuisance flooding of water in poor drainage areas along and north of
Highway 84.

There is a Moderate Risk of dangerous rip currents beginning tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a moderate risk of rip currents through Wednesday.

There is a moderate to high risk of rip currents Saturday through
Monday

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-161030-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
527 AM CDT Tue Oct 15 2019

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Moderate southwest to west winds will create hazardous conditions for
small craft beginning tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Moderate westerly flow early Wednesday will create hazardous
conditions for small craft.

Moderate to strong onshore flow Friday through Monday will create
hazardous conditions for small craft.

In the hours before

Special weather statement, Oct 15, 11:25 AM CDT, 5 hours 39 minutes before
Special Weather Statement
National Weather Service Mobile AL
1125 AM CDT Tue Oct 15 2019

ALZ059-060-FLZ203-205-151730-
Escambia AL-Covington AL-Okaloosa Inland FL-Santa Rosa Inland FL-
1125 AM CDT Tue Oct 15 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHEASTERN ESCAMBIA...COVINGTON...NORTHERN OKALOOSA AND
NORTHEASTERN SANTA ROSA COUNTIES UNTIL 1230 PM CDT...

At 1125 AM CDT, the strong thunderstorms were located along a line
extending from Andalusia to 15 miles southwest of River Falls to near
Riverview, and moving east at 25 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Andalusia, Opp, Florala, Laurel Hill, Lockhart and Heath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to brief localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3099 8631 3099 8639 3096 8639 3086 8661
      3102 8717 3115 8673 3136 8648 3136 8619
      3104 8619
TIME...MOT...LOC 1625Z 274DEG 23KT 3131 8646 3115 8666 3104 8702
Special weather statement, Oct 15, 3:17 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Mobile AL
317 PM CDT Tue Oct 15 2019

ALZ059-060-FLZ205-152115-
Escambia AL-Covington AL-Okaloosa Inland FL-
317 PM CDT Tue Oct 15 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN ESCAMBIA...SOUTHWESTERN COVINGTON AND NORTHEASTERN
OKALOOSA COUNTIES UNTIL 415 PM CDT...

At 317 PM CDT, the strong thunderstorm was located 13 miles west of
Laurel Hill, or 19 miles north of Crestview, moving east at 15 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Laurel Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3099 8639 3095 8639 3096 8673 3108 8678
      3121 8645 3099 8638
TIME...MOT...LOC 2017Z 253DEG 11KT 3102 8667
Special weather statement, Oct 15, 4:55 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Mobile AL
455 PM CDT Tue Oct 15 2019

ALZ261-152245-
Mobile Inland AL-
455 PM CDT Tue Oct 15 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN MOBILE COUNTY UNTIL 545 PM CDT...

At 455 PM CDT, the strong thunderstorm was located 7 miles west of
Gulfcrest, or 9 miles southwest of Citronelle, moving east at 20 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Satsuma, Citronelle, Creola, Chunchula, Gulfcrest, Axis, Mount Vernon
and Movico.

LAT...LON 3093 8842 3100 8842 3111 8843 3111 8833
      3112 8833 3111 8800 3084 8804
TIME...MOT...LOC 2155Z 278DEG 16KT 3102 8836

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 11:25 AM CDTSpecial Weather StatementMOBCovington65 min
Oct 15, 1:25 PM CDTAreal Flood AdvisoryMOBChoctaw3 hr
Oct 15, 3:17 PM CDTSpecial Weather StatementMOBCovington58 min
Oct 15, 3:27 PM CDTTornado WarningMOBCovington, Escambia48 min
Oct 15, 4:55 PM CDTSpecial Weather StatementMOBMobile50 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.